Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 59, NWS La Crosse, WI

July 10, 2011Olmsted County, Wabasha County, Winona County, Minnesota; Buffalo County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 10, 2011, 6:00 AM CDT for Olmsted County, Wabasha County, Winona County, Minnesota; Buffalo County, Wisconsin. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2011, 6:00 AM CDT (11:00 UTC)
Expired
Jul 10, 2011, 7:00 AM CDT
In force
60 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI

The radar

The La Crosse radar (KARX), 106 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 6:16 AM CDTTSTM WND GST 403 Nw Elgin, MN
Jul 10, 6:28 AM CDTTSTM WND GST 40Plainview, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1607 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

813 
WUUS53 KARX 101100
SVRARX
MNC109-157-169-WIC011-101200-
/O.NEW.KARX.SV.W.0059.110710T1100Z-110710T1200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
600 AM CDT SUN JUL 10 2011

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN OLMSTED COUNTY IN SOUTHEAST MINNESOTA...
  WABASHA COUNTY IN SOUTHEAST MINNESOTA...
  NORTHWESTERN WINONA COUNTY IN SOUTHEAST MINNESOTA...
  CENTRAL BUFFALO COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 700 AM CDT

* AT 557 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM LOCATED NEAR MAZEPPA...OR 18 MILES NORTHEAST OF
  MANTORVILLE...MOVING EAST AT 50 MPH. THIS STORM CAN PRODUCE
  DAMAGING WINDS IN EXCESS OF 60 MPH.  

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLUFF VALLEY CAMPGROUND AND SOUTH TROY AROUND 605 AM...
  JARRETT AND MILLVILLE AROUND 610 AM...
  ELGIN AND COUNTY ROADS 79 AND 2 AROUND 615 AM...
  PLAINVIEW AND COUNTY ROADS 18 AND 4 AROUND 620 AM...
  STATE ROAD 42 AND COUNTY 14 AND CONCEPTION AROUND 625 AM...
  ALMA AND KELLOGG AROUND 630 AM...
  BUFFALO AROUND 635 AM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 4420 9267 4420 9255 4436 9256 4437 9255
      4434 9171 4394 9177 4416 9268
TIME...MOT...LOC 1059Z 283DEG 44KT 4427 9252
WIND...HAIL 60MPH <.50IN

$$

RIECK
6 follow-up statements
117 
WWUS53 KARX 101110
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
610 AM CDT SUN JUL 10 2011

MNC109-157-169-WIC011-101200-
/O.CON.KARX.SV.W.0059.000000T0000Z-110710T1200Z/
OLMSTED MN-WABASHA MN-WINONA MN-BUFFALO WI-
610 AM CDT SUN JUL 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
BUFFALO...NORTHWESTERN WINONA...WABASHA AND NORTHEASTERN OLMSTED
COUNTIES UNTIL 700 AM CDT...

AT 606 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED NEAR BLUFF VALLEY CAMPGROUND...OR 15
MILES SOUTHWEST OF LAKE CITY...MOVING EAST AT 50 MPH. THIS STORM CAN
PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELGIN AND COUNTY ROADS 79 AND 2 AROUND 615 AM...
  PLAINVIEW AND COUNTY ROADS 18 AND 4 AROUND 620 AM...
  STATE ROAD 42 AND COUNTY 14 AND CONCEPTION AROUND 625 AM...
  ALMA AND KELLOGG AROUND 630 AM...
  BUFFALO AND ALTURA AROUND 635 AM...
  ROLLINGSTONE AND LEWISTON AROUND 640 AM...
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 4415 9262 4420 9255 4436 9256 4437 9255
      4434 9171 4394 9177
TIME...MOT...LOC 1110Z 283DEG 44KT 4424 9234
WIND...HAIL 60MPH <.50IN

$$

RIECK
851 
WWUS53 KARX 101119
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
619 AM CDT SUN JUL 10 2011

MNC109-157-169-WIC011-101200-
/O.CON.KARX.SV.W.0059.000000T0000Z-110710T1200Z/
OLMSTED MN-WABASHA MN-WINONA MN-BUFFALO WI-
619 AM CDT SUN JUL 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
BUFFALO...NORTHWESTERN WINONA...WABASHA AND NORTHEASTERN OLMSTED
COUNTIES UNTIL 700 AM CDT...

AT 615 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED NEAR MILLVILLE...OR 15 MILES SOUTHWEST OF
WABASHA...MOVING EAST AT 50 MPH. THIS STORM CAN PRODUCE DAMAGING
WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STATE ROAD 42 AND COUNTY 14 AND LITTLE VALLEY AROUND 625 AM...
  ALMA AND KELLOGG AROUND 630 AM...
  BUFFALO AND ALTURA AROUND 635 AM...
  ROLLINGSTONE AND LEWISTON AROUND 640 AM...
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 4414 9257 4418 9251 4425 9247 4437 9244
      4434 9171 4394 9177
TIME...MOT...LOC 1119Z 283DEG 44KT 4421 9219
WIND...HAIL 60MPH <.50IN

$$

RIECK
649 
WWUS53 KARX 101132
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
632 AM CDT SUN JUL 10 2011

MNC109-157-169-WIC011-101200-
/O.CON.KARX.SV.W.0059.000000T0000Z-110710T1200Z/
OLMSTED MN-WABASHA MN-WINONA MN-BUFFALO WI-
632 AM CDT SUN JUL 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
BUFFALO...NORTHWESTERN WINONA...SOUTHERN WABASHA AND NORTHEASTERN
OLMSTED COUNTIES UNTIL 700 AM CDT...

AT 629 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED NEAR BEAVER...OR 12 MILES SOUTHWEST OF
ALMA...MOVING EAST AT 50 MPH. THIS STORM CAN PRODUCE DAMAGING WINDS
IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROLLINGSTONE AND LEWISTON AROUND 640 AM...
  STOCKTON AND MERRICK STATE PARK AROUND 645 AM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 4413 9251 4425 9244 4433 9239 4429 9172
      4394 9177
TIME...MOT...LOC 1133Z 283DEG 44KT 4417 9196
WIND...HAIL 60MPH <.50IN

$$

RIECK
027 
WWUS53 KARX 101140
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
640 AM CDT SUN JUL 10 2011

MNC109-157-169-WIC011-101200-
/O.CON.KARX.SV.W.0059.000000T0000Z-110710T1200Z/
OLMSTED MN-WABASHA MN-WINONA MN-BUFFALO WI-
640 AM CDT SUN JUL 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
BUFFALO...NORTHWESTERN WINONA...SOUTHEASTERN WABASHA AND NORTHEASTERN
OLMSTED COUNTIES UNTIL 700 AM CDT...

AT 638 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED NEAR MINNEISKA...OR 12 MILES SOUTH OF
ALMA...MOVING EAST AT 50 MPH. THIS STORM CAN PRODUCE DAMAGING WINDS
IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STOCKTON AND MERRICK STATE PARK AROUND 645 AM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 4410 9237 4422 9233 4430 9229 4429 9172
      4394 9177
TIME...MOT...LOC 1140Z 283DEG 44KT 4415 9184
WIND...HAIL 60MPH <.50IN

$$
419 
WWUS53 KARX 101151
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
651 AM CDT SUN JUL 10 2011

MNC109-157-169-WIC011-101200-
/O.CON.KARX.SV.W.0059.000000T0000Z-110710T1200Z/
OLMSTED MN-WABASHA MN-WINONA MN-BUFFALO WI-
651 AM CDT SUN JUL 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
BUFFALO...NORTHWESTERN WINONA...SOUTHEASTERN WABASHA AND EAST CENTRAL
OLMSTED COUNTIES UNTIL 700 AM CDT...

AT 647 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED NEAR MERRICK STATE PARK...OR 7 MILES
NORTHWEST OF WINONA...MOVING EAST AT 50 MPH. THIS STORM CAN PRODUCE
DAMAGING WINDS IN EXCESS OF 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 4406 9221 4430 9212 4429 9172 4394 9177
TIME...MOT...LOC 1152Z 283DEG 44KT 4412 9164
WIND...HAIL 60MPH <.50IN

$$

RIECK
404 
WWUS53 KARX 101158
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
658 AM CDT SUN JUL 10 2011

MNC109-157-169-WIC011-101208-
/O.EXP.KARX.SV.W.0059.000000T0000Z-110710T1200Z/
OLMSTED MN-WABASHA MN-WINONA MN-BUFFALO WI-
658 AM CDT SUN JUL 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BUFFALO...
NORTHWESTERN WINONA...SOUTHEASTERN WABASHA AND EAST CENTRAL OLMSTED
COUNTIES WILL EXPIRE AT 700 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. HOWEVER...THE STORM REMAINS STRONG AND COULD PRODUCE SMALL 
HAIL AND WIND GUSTS UP TO 40 MPH...IN ADDITION TO LIGHTNING AND 
HEAVY RAIN.

LAT...LON 4406 9221 4430 9212 4429 9172 4394 9177
TIME...MOT...LOC 1158Z 283DEG 44KT 4410 9154

$$

RIECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:55 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 10, 2:55 AM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 AM CDT SUN JUL 10 2011

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT

PCPN CHANCES CONTINUE TO BE THE FOCUS FOR THE NEXT FEW DAYS.

ITS A DIFFICULT FORECAST AND CONFIDENCE IS LOW ON TIMING AND
PLACEMENT OF THE SHOWER/STORM THREAT FOR THE NEXT COUPLE DAYS. THE
ATMOSPHERE WILL BE RIPE FOR CONVECTION...BUT FINDING KICKERS TO
SPARK STORMS HAS BEEN PROBLEMATIC AS MANY OF THE POTENTIAL
INITIATORS ARE SMALL SCALE AND MORE SUBTLE IN NATURE.

AS FOR THE ATMOSPHERE...SFC TDS LOOK TO STAY IN THE UPPER 60S TO
LOWER 70S FOR TODAY AND MONDAY...WITH CORRESPONDINGLY HIGH MUCAPES
OF 3000-4000 J/KG. 0-6 KM WIND SHEAR OF 30-40 KTS ACROSS THE
FORECAST AREA WOULD SUPPORT STORM ORGANIZATION...AND ENHANCE ANY
SEVERE WEATHER THREAT. PWS MOSTLY 150 PERCENT OF NORMAL TODAY...A
BIT LESS ON MONDAY...WHILE WARM CLOUD DEPTHS HOVER IN THE 3500-4000
M RANGE. BOTH GOOD FOR PCPN PRODUCTION/EFFICIENCY. HOWEVER...LITTLE
IF ANY 850 MB MOISTURE TRANSPORT INDICATED VIA THE 10.00Z GFS AND
NAM FOR TODAY. THEY VARY WILDLY TONIGHT...WITH THE NAM FOCUSING ON
CENTRAL MN WITH A RESULTING MCS...WHILE THE GFS SUGGESTS BRANCHES
INTO LAKE SUPERIOR AND NORTHERN ILL. NOT MUCH MOISTURE TRANSPORT
INDICATED FOR THE FORECAST AREA MONDAY EITHER. THIS IS AN IMPORTANT
FACTOR...ESPECIALLY OVERNIGHT...AS IT COULD PROVIDE A FOCUS FOR
STORM DEVELOPMENT.

FOR FORCING...AN UPPER LEVEL TROUGH WILL MAKE SLOW PROGRESS EAST
ACROSS SOUTHERN CANADA...BUT AN ASSOCIATED FRONTAL BOUNDARY HANGING
SOUTH OF IT WILL GRADUALLY SINK SOUTH/SOUTHEAST ACROSS THE
REGION...THEN HOVER ACROSS IA/ILL. HOW QUICKLY THIS OCCURS IS IN
QUESTION...WITH THE NAM SUGGESTING OVERNIGHT TONIGHT AND THE GFS ON
MONDAY. THE MODELS HINT THAT SMALL PACKETS OF UPPER LEVEL ENERGY
WILL RIDE THE FLOW EASTWARD OUT OF THE PLAINS AND TOWARD THE REGION
OVER THE NEXT COUPLE DAYS. NOT A LOT OF AGREEMENT ON THE WHERES AND
WHENS OF THESE POTENTIAL SHORTWAVE TROUGHS...AND THEY MAY BE MORE OF
AN MCV DUE TO CONVECTIVE RATHER THAN A FEATURE ALREADY IN THE FLOW.
SO...WOULD HAVE TO WAIT AND SEE WHERE THESE DEVELOPED...THEN USE
SATELLITE/RADAR TRENDS TO PLOT ITS POSSIBLE PATH.

IN ADDITION TO THESE...OUTFLOW BOUNDARIES FROM ANY CONVECTION NEAR
THE REGION COULD SLIDE IN AND BE USED AS A TRIGGER FOR
SHOWERS/STORMS. ALSO...SOME LOW LEVEL WARMING/BOUNDARIES VIA
TEMPERATURE FIELDS AND ISENTROPIC SURFACES MIGHT SUPPLY ENOUGH LIFT
FOR THE INSTABILITY TO WORK ON. ALL IN ALL THOUGH...STILL NO CLEAR
CUT SIGNAL THAT SCREAMS STORMS WILL DEVELOP HERE...AT THIS
TIME...AND MOVE THERE. WITH CONFIDENCE LOW IN WHAT WILL ACT TO
SPARK CONVECTION WILL STAY WITH THE CHANCES PERCENTAGES OF 20 TO 50
PERCENT FOR THE NEXT COUPLE DAYS.

THERE IS ONE SCENARIO THAT THE NAM12/SPCWRF/ARW MESO MODELS HAVE FOR
TONIGHT THAT SHOULD BE MENTIONED...AS IT COULD CONTAIN A GOOD SHOT
FOR SEVERE WEATHER. THEY FAVOR DEVELOPING AN MCS OVER THE
NORTHERN PLAINS/WESTERN MN REGION LATE THIS AFTERNOON...TRACKING IT
SOUTHEAST AND ACROSS THE FORECAST TONIGHT. IF THIS WOULD OCCUR...THE
ATMOSPHERE WOULD FAVOR SEVERE WEATHER...WITH DAMAGING WINDS AND
LARGE HAIL. NOT SOLD ON THIS SCENARIO YET...BUT TRENDS WILL HAVE TO
BE MONITORED CLOSELY.

IT SHOULD BE NOTED THAT WITH ALL THAT INSTABILITY AND DECENT WIND
SHEAR EXPECTED FOR TODAY AND MONDAY...IF STORMS DO GET GOING...THEY
WOULD HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE. DAMAGING WINDS
AND HAIL WOULD BE THE MAIN THREATS.

BOTH THE GFS AND NAM LATCH ONTO A SHORTWAVE TROUGH SKIPPING ACROSS
THE NORTHERN PLAINS MONDAY NIGHT...WITH THE NOSE OF THE LOW LEVEL
JET/MOISTURE TRANSPORT NOSING INTO THE FEATURE. EXPECT A CLUSTER OF
STORMS TO DEVELOP IN THE SD/NE REGION MONDAY NIGHT AS A
RESULT...WITH THE ACTIVITY AND SHORTWAVE MOVING EAST AND ACT ON THE
WEST-EAST RUNNING SFC BOUNDARY ALREADY IN PLACE JUST SOUTH OF THE
LOCAL AREA. THE MOISTURE TRANSPORT DECREASES THROUGH THE DAY...BUT
THE MODELS AGREE THAT PCPN CHANCES WOULD SPREAD IN FROM THE WEST
TUESDAY MORNING...AND COULD MOVE EAST OF THE MISSISSIPPI RIVER FOR
THE AFTERNOON. A SFC HIGH WILL BE DROPPING OVER THE NORTHERN GREAT
LAKES BY THAT TIME...HOWEVER...AND DRY EAST/NORTHEAST WINDS ON ITS
UNDERSIDE WILL SERVE AS A DETERRENT FOR EXPANSION NORTH/EAST OF THE
PCPN.

WHILE THE PCPN FORECAST REMAINS DIFFICULT...TEMPERATURES ARE A BIT
EASIER AS A STRONG FETCH OF WARM/MOIST AIR CONTINUES. LOOK FOR HUMID
CONDITIONS TO PERSIST THROUGH MONDAY WITH HIGHS APPROACHING 90 IN
SOME LOCATIONS. THE HIGH DEWPOINTS MATCHED UP WITH THE WARM SUMMER
TEMPERATURES WILL LEAD TO AFTERNOON HEAT INDEX VALUES IN THE MID 90S
TO NEAR 100.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

ECMWF AND GFS CONTINUE IN GOOD AGREEMENT WITH BUILDING/STRENGTHENING
AN UPPER LEVEL RIDGE ACROSS THE HEART OF THE U.S. BY MID TO LATE
WEEK...WITH THE RIDGE AXIS SLIDING OVER THE UPPER MISSISSIPPI RIVER
VALLEY TOWARD THE END OF THE WEEKEND AND EARLY NEXT WEEK. SOME VERY
WARM AIR COULD RETURN...WITH 850 MB TEMP ANOMALIES VIA THE GEFS OF
+1.5 BY SUNDAY. SOME 90 DEGREE DAYS LOOK LIKELY. UNTIL THEN
THOUGH...A FRONTAL BOUNDARY IS STILL PROGGED TO LAY UP FROM WEST TO
EAST ACROSS IOWA AND ILL FOR EARLY TO MID NEXT WEEK...AND THE EC
CONTINUES TO BE A BIT FARTHER NORTH WITH THIS FEATURE COMPARED TO
THE GFS. HOWEVER...BOTH MODELS DUE DROP A SFC HIGH ACROSS THE GREAT
LAKES ON WED/THU...SUGGESTING AT LEAST A SHORT PERIOD WITHOUT ANY
PCPN CHANCES. THE HIGH QUICKLY EXITS EAST THOUGH...AND STRONG
MOISTURE RETURN ON THE BACKSIDE OF THE HIGH...COUPLED WITH SOME BITS
OF SHORTWAVE ENERGY WORKING ACROSS THE RIDGE...WOULD SPARK SOME
SHOWERS/STORMS FOR THU AND FRI.

&&

.AVIATION...THIS MORNING THROUGH TONIGHT

CONFIDENCE REMAINS ON THE LOW SIDE THROUGH THE PERIOD WITH SPECIFIC
DETAILS RELATED TO NONDESCRIPT DISTURBANCES EMBEDDED IN WESTERLY
FLOW ALOFT. MODELS CONTINUE TO SHOW BUILDING INSTABILITY THROUGH
TODAY BUT NO REAL DEFINED TRIGGER TO KICK CONVECTION OFF. CURRENTLY
WATCHING SOME ISOLATED/WIDELY SCATTERED SHRA AND TS ACTIVITY ACROSS
SD INTO SOUTHERN MN/NORTHERN IA. MODELS DO HINT AT A VERY WEAK
MID-LEVEL SHORTWAVE TROUGH RIPPLING ACROSS THE AREA TODAY. THIS MAY
BE THE TRIGGER NEEDED FOR CONVECTION. WILL GO WITH THIS TREND...BUT
STILL NOT CONFIDENT IN CONVECTION COVERAGE AND SPECIFIC IMPACTS ON
KRST/KLSE TAF SITES. WILL THEREFORE GO WITH VCSH/CB IN THE BODY OF
THE KRST/KLSE TAFS THROUGH THIS MORNING BASED ON RADAR AND A COUPLE
OF THE SHORT-TERM WRF MODEL TRENDS. MODELS THEN SHOWING A BIT MORE
VIGOROUS MID-LEVEL SHORTWAVE TROUGH APPROACHING THE AREA LATER
TONIGHT FOR PERHAPS A BETTER CHANCE OF SHRA/TS. OTHERWISE...WENT
WITH VFR CONDITIONS THROUGH 11.06Z...BUT COULD LOWER INTO MVFR RANGE
IN THE 11.06-12Z TIME FRAME IF MORE WIDESPREAD SHRA/TS ACTIVITY
OCCURS. WILL CONTINUE TO ASSESS ALL THIS AND HOPEFULLY PROVIDE
BETTER DETAIL WITH THE 10.12Z TAFS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM... RIECK
AVIATION.......... DAS
Hazardous weather outlook, Jul 10, 4:41 AM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
441 AM CDT SUN JUL 10 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-111100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
441 AM CDT SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY AND
TONIGHT. SOME OF THESE STORMS MAY BE STRONG TO SEVERE. DAMAGING
WINDS AND LARGE HAIL WOULD BE THE MAIN THREATS.

IN ADDITION...WITH A VERY HUMID AIRMASS IN PLACE...LOOK FOR HEAT
INDEX READINGS THIS AFTERNOON IN THE 95 TO 100 DEGREE RANGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AS A COLD FRONT MOVES
INTO THE AREA. THERE IS A CONTINUED POTENTIAL FOR SEVERE STORMS...
MAINLY SOUTH OF INTERSTATE 90. DAMAGING WINDS AND LARGE
HAIL WOULD AGAIN BE THE MAIN THREATS.

ALSO...PLAN ON HEAT INDICES OF 95 TO 100 MAINLY SOUTH OF INTERSTATE
90 ON MONDAY.

PERIODIC THUNDERSTORM CHANCES WILL CONTINUE TUESDAY THROUGH SATURDAY.
HOWEVER...AT THIS TIME...IT IS STILL TOO EARLY TO DISCERN IF THESE
STORMS HAVE A SEVERE THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD PAY CLOSE ATTENTION TO THE FORECAST AS ACTIVATION
MAY BE NEEDED TODAY THROUGH MONDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

DAS

In the hours before

Special weather statement, Jul 10, 5:05 AM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
505 AM CDT SUN JUL 10 2011

MNZ079-086>088-094-095-WIZ032-101200-
BUFFALO-DODGE-FILLMORE-MOWER-OLMSTED-WABASHA-WINONA-
505 AM CDT SUN JUL 10 2011

A LINE OF THUNDERSTORMS WILL TRACK EAST ACROSS THE AREA EARLY
THIS MORNING...WITH THE LEADING EDGE OF THE PRECIPITATION EXTENDING
FROM A MONDOVI WISCONSIN TO PRESTON MINNESOTA LINE BY 7 AM. THE
STRONGER STORMS WILL BE CAPABLE OF GUSTY WINDS UP TO 30 MPH AND PEA
SIZED HAIL...ALONG WITH HEAVY DOWNPOURS. RAINFALL AMOUNTS THROUGH 7
AM WILL RANGE FROM A 1/10 TO AS MUCH AS 1/2 INCH.

RIECK

Nearby

Severe Thunderstorm Warnings in Minnesota, 2011Severe Thunderstorm Warnings in Wisconsin, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.